EconPapers    
Economics at your fingertips  
 

A Characterization for Marginal Income Tax Schedules

Abdullah Selim Öztek

MPRA Paper from University Library of Munich, Germany

Abstract: The paper studies the optimal income taxation with a finite number of types. It is shown that Rawlsian social welfare and maximax social welfare functions constitute upper and lower bounds for the second-best optimal marginal tax schedules. Therefore any marginal tax schedule with a higher tax rate than Rawlsian bound or with a lower tax rate than maximax bound would be inefficient. Moreover, it is shown that reasonable marginal tax schedules between these two benchmarks could be supported as a second-best tax schedule with appropriate social weights. These results are also valid when bunching is optimal. Additionally, some characterization for the total tax rates at the top and bottom of the income distribution are given.

Keywords: Public Economics; Optimal Income Taxation (search for similar items in EconPapers)
JEL-codes: H2 H21 (search for similar items in EconPapers)
Date: 2019-09-02, Revised 2019-12-02
New Economics Papers: this item is included in nep-pbe and nep-pub
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://mpra.ub.uni-muenchen.de/103046/1/MPRA_paper_103046.pdf original version (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:pra:mprapa:103046

Access Statistics for this paper

More papers in MPRA Paper from University Library of Munich, Germany Ludwigstraße 33, D-80539 Munich, Germany. Contact information at EDIRC.
Bibliographic data for series maintained by Joachim Winter ().

 
Page updated 2025-03-19
Handle: RePEc:pra:mprapa:103046